Tornadoes · United States · North Dakota · 2023

Unrated tornado, LaMoure County, North Dakota, July 7, 2023

This Unrated tornado ran 0.2 miles across LaMoure County on July 7, 2023, touching down at 1:37 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
July 7, 2023
Touchdown
1:37 PM CDT (18:37 UTC)
Lifted
1:39 PM CDT (18:39 UTC)
On the ground
2 minutes
Path length
0.2 miles (0.4 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
LaMoure County
Touchdown point
46.540, -98.200
Lift-off point
46.538, -98.197
Record number
2307071237-01

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
18:49 UTC19:15 UTCTornado WarningBIS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 16:23 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jul 7, 12:47 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 7, 12:47 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1247 PM CDT Fri Jul 7 2023

.UPDATE...
Issued at 1222 PM CDT Fri Jul 7 2023

The cold front is currently located in northeastern LaMoure
county down to southern Emmons county. A line of convection is
forming along the convergence axis of the front. Thunderstorms
are going to form in the next hour as instability increases.
1000j/kg of MLCAPE will sustain storm development into the early
afternoon as the front progresses out of the state. DCAPE of
800j/kg could support gusty erratic winds from thunderstorm
downdrafts. There is hardly any shear so the severe threat
remains low at this time.

UPDATE Issued at 913 AM CDT Fri Jul 7 2023

A cold front continues to move through central North Dakota just
making into the Bismarck area. Winds will switch out of the north
as the front moves across the state. Thunderstorms are expected
to form along the front this afternoon mainly in the southern
James River Valley. Marginal severe weather is possible from
thunderstorms this afternoon see the short term discussion for
more information. No changes have been made this forecast as the
forecast remains on track.

UPDATE Issued at 628 AM CDT Fri Jul 7 2023

Cold front is situated from around Rugby to Beach this morning and
will continue to track south and east. Only made some minor
changes to sky cover and pops early this morning. Otherwise no
changes to the going forecast.

&&

.SHORT TERM...(Today and Tonight)
Issued at 345 AM CDT Fri Jul 7 2023

Thunderstorm chances today will be the main forecast issue for the
short term period.

Currently, surface low pressure was located over north central ND
with a cold front poised to drop south through the forecast area
today. Isolated shower activity was situated from around Stanley
east northeast to Rolla, and was tracking to the southeast.

Farther to the south, another area of isolated convection has been
anchored over Adams county for the past few hours within and area
of surface moisture convergence. Fortunately, other that the
movement, or lack thereof, heavy rain parameters are not
significant here.

For the rest of the overnight hours and today, the cold front will
drop slowly south through the morning and is forecast to be
between the Highway 2 and Highway 200 corridor by 12 UTC. The
isolated shower activity may linger here through around 12 UTC but
will be of little consequence during this early morning timeframe.

To the south, as the are of moisture convergence slides to the
east, with an axis of instability, there were some earlier CAMS
that were developing convection over north central into northeast
SD near the ND border or possibly just into our southern JRV.
Latest CAMS seem to have backed off on this, and are a little
farther south with any convection. Can't completely rule something
out over the far south central into the southern JRV early this
morning, but at this time the chances look minimal.

By mid to late morning the cold front looks to have pushed through
all but the far south central and into the James River Valley.
Here it looks to linger a bit before pushing through the forecast
are by mid-late afternoon. Along and ahead of the cold front we
will see moisture pooling, increasing instability with RAP
forecast ML Capes of around 1500 J/kg from around southern Emmons
county into far southern Stutsman county early this afternoon, and
sliding slowly southeast through the far southeast CWA through the
afternoon. Bulk shear in this area is weak, generally 15 to 20
knots, but does increase a bit to maybe 25-30 knots late in the
day as shear increases behind the cold front. CAMS generally
depict convection developing in the 18-20 UTC timeframe and
sliding southeast, out of the CWA by around 22-23 UTC. It's
possible that some additional post frontal convection develops
and lingers over the far southeast CWA into the early evening.
It's possible we see a few strong to severe storms this afternoon
over the far south central into the southern JRV, with the main
hazards being quarter sized hail and 60 mph winds

Convection should be exiting the forecast area early this evening
if it hasn't already. However later this evening and overnight a
secondary speed max drops south through the forecast area while
returning warm advection spreads from Montana into western ND.
Where the warm advection meets up with the RRQ of the speed max,
think there will be an area of showers spreading into western ND
late tonight.

Highs today will be mainly in the 70s with low tonight in the mid
40s to mid 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 345 AM CDT Fri Jul 7 2023

Chances for showers and thunderstorms and seasonable temperatures
highlight the extended forecast period.

Over the weekend we see a slight warmup, with temperatures topping
out in the mid to upper 80s on Sunday. NBM pops through the
weekend are minimal. However, with a northwest flow aloft we will
continue to see impulses slide southeast through the forecast
area. We expect there will be isolated to scattered areas of
showers and thunderstorms each day. However predictability will
be low given the nature of the timing/placement issues within the
northwest flow pattern. On Sunday, with warmer temperatures and
possibly a backdoor cold front sliding through, the potential for
a strong to severe storm looks a little better, but given the low
predictability it seems a bit early to message this. Especially
since NBM pops are basically nil across the forecast area Sunday.

Early next week NBM ensemble temperatures show an increasing
spread due to the interaction of a deep upper Trough over Canada
and an approaching upper ridge moving through the Rockies.
Eventually it looks like the cooler Canadian upper low may win out
by the middle of next week. But until then we will continue to see
near daily chances for isolated to scattered showers and
thunderstorms with a low predictability in exactly where or when
they will occur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT Fri Jul 7 2023

The cold front continues to push southward, as the front has
moved through Jamestown and Linton. Showers are possible around
Jamestown in the next few hours as thunderstorm chances continue
to diminish. Amendments will be made if storms form near
the Jamestown area. Breezy northerly winds will subside by sunset
with the wind veering out of the south by tomorrow morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Johnson
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...Johnson
Hazardous weather outlook, Jul 7, 12:21 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1221 PM CDT Fri Jul 7 2023

NDZ001>005-009>013-017>023-025-031>036-040>045-081730-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
1221 PM CDT Fri Jul 7 2023 /1121 AM MDT Fri Jul 7 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ037-046>048-050-051-081730-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1221 PM CDT Fri Jul 7 2023

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe storms are possible this afternoon from
far south central ND into the James River Valley. The main
hazards will be quarter sized hail and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 7, 12:52 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1252 PM CDT Fri Jul 7 2023

NDZ048-050-051-071815-
La Moure ND-Dickey ND-McIntosh ND-
1252 PM CDT Fri Jul 7 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
LAMOURE, NORTHWESTERN DICKEY AND NORTHEASTERN MCINTOSH COUNTIES
THROUGH 115 PM CDT...

At 1252 PM CDT, a strong thunderstorm was located capable of
producing a landspout over Edgeley, or 25 miles northwest of
Ellendale, moving southeast at 15 mph.

HAZARD...Landspouts, wind gusts to 40 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
  Merricourt City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4628 9911 4629 9904 4634 9904 4645 9869
      4628 9833 4609 9894
TIME...MOT...LOC 1752Z 319DEG 13KT 4634 9873

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HARGROVE
Special weather statement, Jul 7, 1:17 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
117 PM CDT Fri Jul 7 2023

NDZ048-050-051-071845-
La Moure ND-Dickey ND-McIntosh ND-
117 PM CDT Fri Jul 7 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN LAMOURE,
NORTHWESTERN DICKEY AND NORTHEASTERN MCINTOSH COUNTIES THROUGH 145 PM
CDT...

At 117 PM CDT, strong thunderstorms were located capable of producing
a landspout along a line extending from 8 miles north of La Moure to
6 miles east of Merricourt City to 9 miles southwest of Kulm.
Movement was southeast at 15 mph.

HAZARD...Landspouts, wind gusts to 40 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Strong thunderstorms will be near...
  Merricourt City around 120 PM CDT.
  Lamoure around 135 PM CDT.

Other locations in the path of these storms include La Moure and La
Moure City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4612 9853 4606 9898 4628 9918 4628 9904
      4632 9903 4637 9870 4656 9829 4642 9803
      4631 9818
TIME...MOT...LOC 1817Z 330DEG 13KT 4647 9824 4624 9863 4621 9909

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HARGROVE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 12:00Z

6.6 hours before the tornado, 183 km from the path. July 7, 2023.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 43 joules per kilogram, CIN -110, lifted condensation level 1163 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-07-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 54 square meters per square second, 0 to 6 km bulk shear 21 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-110 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 00:00Z

5.4 hours after it, 183 km from the path. July 8, 2023.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 45 joules per kilogram, CIN -141, lifted condensation level 1522 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-07-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 11 square meters per square second, 0 to 6 km bulk shear 13 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-141 J/kg
Surface CAPE
784 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Oakes (2D5), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:15 UTC71.664.4200° 12 kt1013.5
17:35 UTC71.664.4200° 12 kt1013.9
17:55 UTC73.464.4220° 12 kt1013.5
18:15 UTC73.464.4230° 12 kt1013.2
18:35 UTC75.264.4210° 11 kt161013.2
18:55 UTC75.264.4210° 12 kt1013.2
19:15 UTC73.462.6230° 9 kt161013.5
19:35 UTC71.664.4250° 6 kt1013.2-RA
19:55 UTC69.866.2250° 6 kt1012.9
20:15 UTC69.866.2260° 7 kt1013.2
20:35 UTC69.868270° 4 kt1013.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Aberdeen radar (KABR), 122 km away, was scanning. The volume nearest the touchdown began at 18:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:37 UTCLANDSPOUT8 Se MarionLamoure, NDVideo on social media of a non-supercell landspout tornado on the ground for 2 minutes.
19:00 UTCTORNADO5 N VeronaLamoure, NDOngoing tornado reported from law enforcement.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of July 7, 2023

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 74:35 AM CDTEF1Woodward, OK0.550
July 71:30 PM CDTUnratedMcIntosh, ND0.240
July 72:00 PM CDTUnratedLaMoure, ND0.350
July 75:25 PM CDTUnratedSherman, TX0.220

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.